Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 177, NWS Atlanta, GA

April 14, 2009Madison County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 14, 2009, 10:09 AM EDT for Madison County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2009, 10:09 AM EDT (14:09 UTC)
Expired
Apr 14, 2009, 10:46 AM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Madison County, GA

The radar

The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 141409
SVRFFC
GAC195-141500-
/O.NEW.KFFC.SV.W.0177.090414T1409Z-090414T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 AM EDT TUE APR 14 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTHEAST GEORGIA

* UNTIL 1100 AM EDT

* AT 1007 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR COMER...
  MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARRISON AND PAOLI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3423 8307 3417 8309 3415 8306 3411 8303
      3410 8303 3408 8301 3404 8305 3409 8327
      3426 8311
TIME...MOT...LOC 1409Z 244DEG 42KT 3411 8303

$$
1 follow-up statement
000 
WWUS52 KFFC 141446
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 AM EDT TUE APR 14 2009

GAC195-141456-
/O.CAN.KFFC.SV.W.0177.000000T0000Z-090414T1500Z/
MADISON GA-
1046 AM EDT TUE APR 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF EASTERN MADISON COUNTY AND 
SEVERE WEATHER IS NO LONGER EXPECTED.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3423 8307 3417 8309 3415 8306 3411 8303
      3410 8303 3408 8301 3404 8305 3409 8327
      3426 8311
TIME...MOT...LOC 1446Z 244DEG 42KT 3430 8256

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:05 AM EDT, 4 minutes earlier.

Area forecast discussion, Apr 14, 10:05 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 AM EDT TUE APR 14 2009

.UPDATE...
QUICK UPDATE TO INCREASE POPS AND PROBABILITY OF TSRA TODAY.
MODIFIED 12Z RAOB USING KMCN OBSERVED AND FORECAST TEMPS SHOW
POTENTIAL FOR ISOLATED SEVERE STORMS TODAY SOUTH OF KCSG TO KAHN
LINE. THIS MATCHES LATEST SWODY1 WELL. PRIMARY THREAT WILL BE
LARGE HAIL. VERTICAL WIND SHEAR ALTHOUGH STRONG CURRENTLY WITH
0-1KM SRH AROUND 150-200 M2/S2 NOWHERE NEAR THE LARGE VALUES SEEN
YESTERDAY. IF INSTABILITY RISES MORE THAN FORECAST AND SFC WINDS
DO NOT VEER TOO MUCH TO A WESTERLY COMPONENT...COULD SEE ISOLATED
TORNADOES. REST OF FCST LOOKS GOOD.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 540 AM EDT TUE APR 14 2009/

SHORT TERM /TODAY THROUGH THURSDAY/...
COLD FRONT AS OF 07Z WAS JUST EAST OF A NASHVILLE TO BIRMINGHAM
LINE WITH AN ACCOMPANYING BAND OF SHOWERS AND A FEW THUNDERSTORMS
ALONG THAT FRONTAL ZONE. THE SHOWERS WERE AS OF 3 AM STARTING TO
MOVE INTO NWRN GA. SOUTHERLY WINDS EARLY THIS MORNING ADVECTING
SLIGHTLY MORE MOIST AIR FROM THE FLORIDA PANHANDLE INTO SERN AL
AND SWRN GA...THOUGH NOT ENOUGH TO SUBSTANTIALLY INCREASE
INSTABILITY ABOVE THE 200-500 J/KG RANGE. A SMALL CLUSTER OF
SOMEWHAT MORE ELECTRICALLY ACTIVE THUNDERSTORMS OVER EAST CENTRAL
AL WILL MOVE INTO WRN GA BEFORE DAYBREAK...THOUGH EXPECT THESE TO
WEAKEN AS THEY CROSS GEORGIA THIS MORNING.

THE FRONT WILL REACH SOUTH CAROLINA THIS AFTERNOON...WITH A 1015
MB HIGH BUILDING IN FROM THE MISSISSIPPI VALLEY LATE TODAY. COLD
ADVECTION AND NORTHWEST FLOW OVER THE GA MOUNTAINS WILL KEEP SOME
CLOUDS OVER THOSE AREAS THROUGH WEDNESDAY...BUT ELSEWHERE...SKIES
SHOULD CLEAR PRETTY QUICKLY AS UPPER TROUGH AXIS SHIFTS EAST OF US
TONIGHT. RIDGING BOTH AT THE SURFACE AND ALOFT AND ASSOCIATED
SUBSIDENCE WILL BE THE DOMINANT WEATHER FEATURES WEDNESDAY AND
THURSDAY AS WE WILL BE DOWNSTREAM OF A FAIRLY HIGH AMPLITUDE
TROUGH EXTENDING THE ENTIRE LENGTH OF THE MISSISSIPPI RIVER.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE HIGH REMAINS IN CONTROL THROUGH AT LEAST MID-DAY ON
SATURDAY...WHEN A CLOSED LOW WILL BE CROSSING THE SRN/CENT
PLAINS. THE UPPER LOW WILL BECOME MORE OF AN OPEN WAVE AS IT
REACHES THE TENNESSEE VALLEY ON MONDAY. GLOBAL MODELS
HAVE SOME SUBTLE DIFFERENCES WITH GFS DEPICTING A WARM FRONT
ACROSS GEORGIA ON SUNDAY AND THE ECMWF KEEPING IT FURTHER TO THE
WEST ACROSS MS/AL/TN...WHICH WOULD HAVE FAIRLY OBVIOUS
IMPLICATIONS ON OUR PRECIP COVERAGE. THUS...KEPT SOMEWHAT BROAD
MENTION OF 30-50 POPS IN THE FORECAST SATURDAY NIGHT THROUGH
MONDAY. LOW WARM ADVECTION AHEAD OF THIS NEXT SYSTEM APPEARS
SOMEWHAT MEAGER...AND THUS MODELS ARE NOT INDICATING MUCH
INSTABILITY. DECENT UPPER SUPPORT THOUGH SHOULD ALLOW FOR SOME
THUNDER IN THE SUNDAY/SUNDAY NIGHT TIME FRAME PRIOR TO MONDAY
FROPA.

AVIATION...
COLD FRONT ACROSS ALABAMA EARLY THIS MORNING WILL PUSH THROUGH THE
AREA...SWINGING WINDS AROUND FROM SOUTH TO WEST AND NORTHWEST AND
GUSTY FOR THE AFTERNOON (GUSTS TO 20-25KT ACROSS THE AREA). WEAK
LINE OF TSRA AND BRIEF IFR CIGS MOVING THROUGH WITH THE FRONT WILL
PUSH OUT THIS MORNING AND LEAVE MVFR CIGS...GRADUALLY LIFTING INTO
THE AFTERNOON AND CLEARING THIS EVENING. GUSTS WILL DECREASE TONIGHT
AND WINDS WILL DROP TO AROUND 10KT.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  44  68  43  69 /  50   5   0   0   0
ATLANTA         66  45  65  45  69 /  30   0   0   0   0
BLAIRSVILLE     60  40  57  39  65 /  50  10   0   0   0
CARTERSVILLE    64  42  64  41  69 /  20  10   0   0   0
COLUMBUS        71  47  72  46  74 /  30   0   0   0   0
GAINESVILLE     66  45  64  43  68 /  50  10   0   5   0
MACON           74  45  73  43  75 /  50   5   0   0   0
ROME            65  44  65  42  72 /  20  10   0   0   0
PEACHTREE CITY  67  41  69  40  70 /  30   0   0   0   0
VIDALIA         79  48  73  47  73 /  50   5   0   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Apr 14, 9:35 AM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 AM EDT TUE APR 14 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
935 AM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THESE STORMS MAY
BE SEVERE.

.SYNOPSIS...
AN AREA OF LOW PRESSURE WAS LOCATED OVER THE CENTRAL OHIO VALLEY
THIS MORNING...WITH A COLD FRONT EXTENDING SOUTH INTO CENTRAL
TENNESSEE AND EXTREME NORTHWEST GEORGIA. AN AREA OF HIGH PRESSURE
WAS LOCATED OVER SOUTHEAST CANADA AND WEDGED DOWN THE EASTERN
SEABOARD.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM WILL BE CLOUD
TO GROUND LIGHTNING AND GUSTY WINDS. LARGE HAIL CAN ALSO BE EXPECTED
WITH THE STRONGER STORMS. THE BEST LOCATION FOR THUNDERSTORMS IS
GENERALLY SOUTH OF A LA GRANGE TO ATHENS.

.DISCUSSION...
THE AFOREMENTIONED COLD FRONT WILL SWEEP THROUGH THE STATE THIS
MORNING. CAPES APPROACHING 1000...IN ADDITION TO THE LIFT PROVIDED
BY THE FRONT...WILL BE ENOUGH TO SUPPORT ISOLATED SEVERE
THUNDERSTORMS THROUGH THE MORNING AND INTO THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 14, 9:26 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 AM EDT TUE APR 14 2009

GAZ085-097-141400-
926 AM EDT TUE APR 14 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
LAURENS AND JOHNSON COUNTIES UNTIL 1000 AM EDT...

AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR DEXTER...MOVING NORTHEAST AT 50
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS AND JOHNSON COUNTIES THROUGH 1000 AM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE RENTZ...DEXTER...CADWELL...DUDLEY...
HARLOW...EAST DUBLIN...DUBLIN...LOVETT...BREWTON...SPANN...SCOTT AND
WRIGHTSVILLE.
Local storm report, Apr 14, 9:38 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             DUBLIN                  32.54N 82.92W
04/14/2009  E0.75 INCH       LAURENS            GA   EMERGENCY MNGR

&&

SNELSON
Local storm report, Apr 14, 9:40 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             DUBLIN                  32.54N 82.92W
04/14/2009  E1.00 INCH       LAURENS            GA   PUBLIC

&&

SNELSON
Local storm report, Apr 14, 9:42 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
942 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             DUBLIN                  32.54N 82.92W
04/14/2009  E1.00 INCH       LAURENS            GA   TRAINED SPOTTER

&&

SNELSON
Local storm report, Apr 14, 9:53 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
953 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     HAIL             10 SW TWIN CITY         32.48N 82.28W
04/14/2009  E0.75 INCH       EMANUEL            GA   PUBLIC

&&

SNELSON
Special weather statement, Apr 14, 9:57 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 AM EDT TUE APR 14 2009

GAZ027-036-038-141430-
957 AM EDT TUE APR 14 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
OGLETHORPE...CLARKE AND MADISON COUNTIES UNTIL 1030 AM EDT...

AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR COLBERT...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OGLETHORPE...CLARKE AND MADISON COUNTIES THROUGH 1030 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANFORD...DUNLAP...
WINTERVILLE...DIAMOND HILL...NEESE...HULL...SMITHONIA...
DANIELSVILLE...COLBERT...WATSON MILL BRIDGE STATE PARK
...COMER...CARLTON AND PAOLI.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:20 AM EDTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs13 hr
Apr 14, 9:41 AM EDTSevere Thunderstorm WarningFFCEmanuel34 min
Apr 14, 9:51 AM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Putnam13 min
Apr 14, 10:03 AM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson42 min
Apr 14, 2:02 PM EDTSevere Thunderstorm WarningFFCWilkes20 min
Apr 14, 2:20 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.